North Carolina, 2010

Damaging Winds in North Carolina, August 13, 2010

August 13, 2010 · NWS MRX · 2 events in 2 counties and zones

A boundary across the region triggered isolated severe thunderstorm during the evening hours. The storm reports comprised of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the region triggered isolated severe thunderstorm during the evening hours. The storm reports comprised of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 1:45 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI AUG 13 2010

.SHORT TERM...(TONIGHT AND SATURDAY)...MODELS IN DECENT AGREEMENT IN
BRINGING INCREASING MOISTURE TO THE AREA DURING THE PERIOD. WITH
EXPECTED INCREASE IN CLOUD COVER AND CONVECTION...SATURDAY SHOULD
NOT BE QUITE AS HOT AS RECENT DAYS...SO NO HEAT ADVISORY WILL BE
ISSUED FOR SATURDAY AT THIS TIME.  WILL CARRY CHANCE POPS
TONIGHT...WITH HIGH CHANCE POPS FOR SATURDAY.  NO MAJOR
DISAGREEMENTS WITH MAV TEMPS...ALTHOUGH WILL TWEAK SOME MAX TEMPS
DOWN SLIGHTLY FOR SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...STILL ON TRACK FOR
GRADUAL TRANSITION TO UNSETTLED AND SOMEWHAT COOLER TEMP REGIME PER
MODEL AND ENSEMBLE CONSENSUS. HOWEVER...DIVERGING SOLUTIONS AMONG
OPERATIONAL MODELS AND ENSEMBLES/ENSEMBLE MEMBERS CONTINUE TO
PRECLUDE VERY HIGH CONFIDENCE...ESPECIALLY FOR THE LATTER HALF OF
THE LONG TERM. MAJOR UNCERTAINTIES REVOLVE AROUND EXACT PLACEMENT
OF A NEARLY STATIONARY BOUNDARY IN OUR REGION...AND WHAT WILL
HAPPEN TO REMNANT MOISTURE FROM A GULF OF MEXICO TROPICAL FEATURE
THAT DEVELOPS PER MODEL CONSENSUS. THUS HAVE NOT MADE ANY MAJOR
CHANGES TO PRECEDING GRIDS/FORECAST. FOR TEMPS...GENERALLY DID NOT
DEVIATE MUCH FROM MAV/MEX GUIDANCE. TEMPS PROJECTED TO ACTUALLY
FALL TO NEAR CLIMO BY LATE IN THE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             77  94  75  92  74 /  40  50  40  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  74  94  74  90  72 /  30  50  30  50  20
OAK RIDGE, TN                       74  94  74  90  73 /  30  50  30  50  20
TRI CITIES AIRPORT, TN              70  91  69  88  67 /  30  50  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...HAMILTON...
     KNOX...LOUDON...MARION...MCMINN...MEIGS...NW BLOUNT...NORTH
     SEVIER...NORTHWEST MONROE...RHEA...ROANE...SEQUATCHIE...
     WEST POLK.

VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Aug 13, 4:12 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 AM EDT FRI AUG 13 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
512 AM EDT FRI AUG 13 2010 /412 AM CDT FRI AUG 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. THE COMBINATION
OF VERY HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDICES BETWEEN 100 AND 107 ACROSS MUCH OF THE EAST TENNESSEE
VALLEY. THEREFORE A HEAT ADVISORY HAS BEEN ISSUED FOR THIS REGION.

AFTERNOON SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH
A FEW STORMS PRODUCING STRONG WIND GUSTS AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WAVE WILL BREAK DOWN OVER THE WEEKEND AS A COOL FRONT
APPROACHES THE REGION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE SATURDAY INTO EARLY NEXT WEEK. THE INCREASE IN CLOUD
COVER AND SCATTERED SHOWERS AND THUNDERSTORMS SHOULD HELP REDUCE
HIGH TEMPERATURES SEVERAL DEGREES FROM THE RECENT OPPRESSIVE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 13, 12:51 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI AUG 13 2010

TNZ012-131830-
SCOTT TN-
151 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 230 PM EDT...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF ONEIDA...MOVING SOUTHEAST AT 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...WINFIELD...KETCHEN AND ELGIN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 13, 1:43 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT FRI AUG 13 2010

VAZ002-131915-
WISE VA-
243 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 315 PM EDT...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WISE...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COEBURN AND ST. PAUL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 13, 2:31 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT FRI AUG 13 2010

VAZ001-005-132000-
LEE VA-SCOTT VA-
331 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SCOTT COUNTIES UNTIL 400
PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BIG STONE GAP...OR 14 MILES
SOUTHWEST OF NORTON...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JONESVILLE...GATE
CITY...WEBER CITY...JASPER...DUFFIELD...CLINCHPORT...PATTONSVILLE...
FORT BLACKMORE...DUNGANNON...HILTONS AND NICKELSVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 13, 4:31 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT FRI AUG 13 2010

NCZ061-132215-
CLAY NC-
531 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 615 PM
EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 12 MILES
EAST OF HAYESVILLE.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAINS UP TO 1 INCH PER HOUR...AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EASTERN CLAY COUNTY.

TG

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 13, 5:25 PM EST to 5:30 PM EST
Where
Clay County, Warne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.000, -83.880

Law enforcement personnel reported several large limbs downed by thunderstorm winds on old Highway 64 near Warne.

Thunderstorm Wind, Cherokee

When
August 13, 6:46 PM EST to 6:55 PM EST
Where
Cherokee County, 2 mi W of Murphy
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.080, -84.065

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the western half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249969, 249970.